Montana, 2023

Hail and Damaging Wind in Montana, August 1, 2023

August 1, 2023 · NWS GGW · 2 events in 1 county or zone

A disturbance moved through the region during the early morning hours and caused some strong to severe thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A disturbance moved through the region during the early morning hours and caused some strong to severe thunderstorms to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 1, 2:57 AM MST, 53 minutes earlier.

Area forecast discussion, Aug 1, 2:57 AM MST, 53 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
357 AM MDT Tue Aug 1 2023

.DISCUSSION...
The strong ridge of high pressure remains in place, with small,
almost imperceptible disturbances riding up and around the ridge
axis. These will provide chances for some quick-passing isolated
showers and thunderstorms, as evidenced by storms moving along the
Canadian border this morning. There is some evidence that these
storms will spread south as the approach the North Dakota
border this afternoon.

By mid-week, a developing short-wave trough, or small closed low
pressure center appears embedded in the SW flow. This will act to
draw the monsoonal moisture northward into our region, which in
turn will increase our chances for more widespread thunderstorms.
Temperatures will also cool slightly with the suppression of the
ridge.

&&

.AVIATION...
VFR conditions. High pressure remains in control. Small-scale
embedded disturbances will initiate a few thunderstorms early this
morning, generally along the Canadian border. There is a potential
for additional thunderstorms near the Yellowstone River this
afternoon that could produce brief MVFR conditions at KGDV or
KSDY.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 1, 1:22 AM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Glasgow MT
222 AM MDT Tue Aug 1 2023

MTZ059-010915-
Northern Phillips MT-
222 AM MDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of northern Phillips
County through 315 AM MDT...

At 221 AM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Turner, or 27 miles northwest of Whitewater,
moving east at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Whitewater, Loring and Chapman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4899 10725 4860 10723 4874 10824 4891 10825
      4891 10823 4899 10824
TIME...MOT...LOC 0821Z 280DEG 29KT 4895 10817

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Forrester
Special weather statement, Aug 1, 3:36 AM MST, 14 minutes before
Special Weather Statement
National Weather Service Glasgow MT
436 AM MDT Tue Aug 1 2023

MTZ017-020-011130-
Western Roosevelt MT-Central and Southern Valley MT-
436 AM MDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of northwestern
Roosevelt and east central Valley Counties through 530 AM MDT...

At 436 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Lustre, or 26 miles northeast of Glasgow, moving east
at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bredette, Lustre and Volt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4827 10622 4853 10617 4853 10525 4811 10559
TIME...MOT...LOC 1036Z 283DEG 20KT 4835 10610

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Forrester

The radar

The Glasgow radar (KGGW), 66 km away, was scanning. The volume nearest the first event began at 10:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Valley

When
August 1, 3:50 AM MST
Where
Valley County, 4.86 mi S of Opheim
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.780, -106.410

A trained spotter reported that trees were stripped near 5 S Opheim. Time of the event was estimated from radar data.

Hail, Valley

When
August 1, 4:20 AM MST
Where
Valley County, 5.03 mi NE of Baylor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.700, -106.320

A trained spotter reported hail with a diameter up to the size of quarters.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111016, 1111014.